IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3095 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 # Next article
 # Previous article 
 # Table of Contents
  
 Resource links
 #  Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
  Related articles
 #  Article in PDF (114 KB)
 #  Citation Manager
 #  Access Statistics
 #  Reader Comments
 #  Email Alert *
 #  Add to My List *
* Registration required (free)  


  In this article
 #  Abstract
 #  Introduction
 #  Case Report
 #  Discussion
 #  References

 Article Access Statistics
    Viewed3926    
    Printed74    
    Emailed0    
    PDF Downloaded104    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 
CASE REPORT
Year : 2003  |  Volume : 69  |  Issue : 3  |  Page : 237-238
 

Fever due to levamisole


Vidyasagar Institute of Mental Health and Neurosciences, Nehru Nagar, New Delhi-110014.

Correspondence Address:
47-C, Pocket B, Siddharth Extension, New Delhi-110014.
dr_ramji@yahoo.com

  #  Abstract

Fever is rarely caused by levamisole. We report a 26-year-old woman who repeatedly developed fever 4-12 hrs after taking levamisole. The association was confirmed by repeated provocation tests.

How to cite this article:
Gupta R, Gupta S. Fever due to levamisole . Indian J Dermatol Venereol Leprol 2003;69:237-8


How to cite this URL:
Gupta R, Gupta S. Fever due to levamisole . Indian J Dermatol Venereol Leprol [serial online] 2003 [cited 2019 Oct 15];69:237-8. Available from: http://www.ijdvl.com/text.asp?2003/69/3/237/1010


  ::   Introduction Top


Levamisole, originally developed as an antihelminthic, is also used as a microfilaricide, immmunostimulant or immunomodulator. It is a nicotine-like ganglionic stimulant, producing both muscarinic and nicotinic effects at cholinergic receptors. Its side effects include nausea and vomiting, metallic taste, diarrhea, malaise, insomnia, sensory stimulation, hyperallergic state, dizziness, headache, blurred vision and fatigue. Its prolonged use may cause serious toxicity including agranulocytosis,[1],[2] cutaneous necrotizing vasculitis,[3],[4] ataxia,[5] disseminated autoimmune disease,[6] thrombocytopenia[7] and psychosis.[8] Hypersensitivity due to levamisole in the form of fever and skin rash has also been reported.[9] We report a case of vitiligo who developed repeated episodes of fever on taking levamisole.

  ::   Case Report
 Top

A 26-year-old woman presented with progressive depigmentation of the left upper eyelid and toe of 6 months' duration. She was clinically diagnosed as having vitiligo and was started on levamisole 150 mg on two consecutive days every week orally along with fluocinolone acetonide 0.01% cream topically. She developed a 40C fever 12 hours after taking levamisole 150 mg. There were no complaints of sore throat or burning micturition. Investigations revealed a hemoglobin level of 9.8 mg% and total leukocyte count of 9500/cmm with neutrophils 52%, lymphocytes 45%, eosinophils 2% and monocytes 1%. The ESR at the end of the first hour was 18 mm. Her random blood sugar level was 89 mg%. The urine examination was normal and urine culture was sterile. The fever disappeared with 4 doses of paracetamol 500 mg. She then gave a history of four episodes of fever every time 4-6 hours after taking levamisole 150 mg 6 years ago.

After 24 days, provocation was done with levamisole 150 mg orally. Eight hours later she developed fever (400C), which was controlled within one hour by paracetamol 500 mg orally. The fever recurred 10 hours after taking the second dose of levamisole 150 mg, which was again controlled with paracetamol. Levamisole was then stopped. She continued applying fluocinolone acetonide cream on the vitiligo lesions with improvement.


  ::   Discussion Top


The repeated occurrence of fever 4-12 hours after taking levamisole without any underlying infection, points towards levamisole as the cause of fever. Development of 40C fever on both the occasions following provocation with levamisole further confirms this. Secher et al reported a patient with rheumatoid arthritis on levamisole who developed a severe itchy skin rash.[9] She developed 40C fever and rash when provoked with 150 mg levamisole. However, drug fever as the sole side effect of levamisole is hitherto unreported.

  #   References Top

1.Kaplan B, Cardarell C, Pinnell SR. Levamisole and agranulocytosis. Cutis 1979;24:429-30.  Back to cited text no. 1    
2.Mielants H, Veys EM. B27 and agranulocytosis in rheumatoid arthiritis patients treated with levamisole. Acta Rheumatol 1979;3:104-7.  Back to cited text no. 2    
3.Powell J, Grech H, Holder J. A boy with cutaneous necrosis occurring during treatment with levamisole. Clin Exp Dermatol 2002;27:32-3.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]
4.Menni S, Pistritto G, Gianotti R, et al. Ear lobe bilateral necrosis by levamisole induced occlusive vasculitis in a pediatric patient. Pediatr Dermatol 1997;14:477-9.  Back to cited text no. 4  [PUBMED]  
5.Dubey AK, Gupta RK, Sharma RK. Levamisole induced ataxia. Indian Pediatr 2001;38:417-9.  Back to cited text no. 5  [PUBMED]  
6.Barbano G, Ginevri F, Ghiggeri GM, et al. Disseminated autoimmune disease during levamisole treatment of nephrotic syndrome. Pediatr Nephrol 2000;14:1057-8.  Back to cited text no. 6    
7.Winquist EW, Lassam NJ. Reversible thrombocytopenia with levamisole. Med J Pediatr Oncol 1995;24:262-4.  Back to cited text no. 7  [PUBMED]  
8.Jeffries JJ, Cammisuli S. Psychosis secondary to long-term levamisole therapy. Ann Pharmacother 1998;32:134-5.  Back to cited text no. 8  [PUBMED]  
9.Secher L, Permin R, Skov PS, et al. Levamisole induced hypersensitivity. Acta Derm Venereol 1978;58:372-4.  Back to cited text no. 9    


 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow